EconPapers    
Economics at your fingertips  
 

Dynamic capital structure adjustment: US MNCs & DCs

David G. McMillan and Omar Camara

Journal of Multinational Financial Management, 2012, vol. 22, issue 5, 278-301

Abstract: This paper uses dynamic panel estimators to test whether there are differences in the speed of capital structure adjustment between US-based multinationals and domestic corporations, and why such differences may occur. Prior literature attributes the differences in leverage between MNCs and DCs to agency costs of debt financing and the theorized variance stabilization of overall cash flows from diversification. Related, specific speed factors of adjustment and the rebalancing of capital structure following an equity price shock are also investigated. The results using a dynamic partial adjustment model show that on average DCs adjust to target leverage faster than MNCs. This provides support for the market-timing, pecking order and dynamic trade-off theories of capital structure. Further the paper identifies and attributes the overall relatively faster capital structure adjustment speed of DCs to relatively higher equity returns for MNCs, relatively lower incidence of under-leverage for DCs and the relatively higher incidence of above-target leverage for DCs. Further tests show that agency costs, financial flexibility (i.e., cash flows) and capital investments have different effects on adjustment process for MNCs relative to DCs. The result partially supports prior evidence of inertia following equity price shock to capital structure rebalancing.

Keywords: Dynamic capital structure adjustment; Adjustment speed factors; Capital structure rebalancing; MNCs vs. DCs; Panel analysis (search for similar items in EconPapers)
JEL-codes: G3 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (21)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042444X12000382
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mulfin:v:22:y:2012:i:5:p:278-301

DOI: 10.1016/j.mulfin.2012.10.001

Access Statistics for this article

Journal of Multinational Financial Management is currently edited by I. Mathur and G. G. Booth

More articles in Journal of Multinational Financial Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:mulfin:v:22:y:2012:i:5:p:278-301